Texas, 2013

Flash Flooding in Texas, September 12, 2013

September 12, 2013 · NWS EPZ · 4 events in 2 counties and zones

A deep south to southwest flow aloft continued to tap moisture from the Baja region while low level flow was tapping Gulf of Mexico moisture. Precipitable water values across the region were running over 150 percent of normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep south to southwest flow aloft continued to tap moisture from the Baja region while low level flow was tapping Gulf of Mexico moisture. Precipitable water values across the region were running over 150 percent of normal. Training storms developed over Far West Texas and produced record rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 12, 4:43 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 12, 4:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
543 AM MDT THU SEP 12 2013

.SYNOPSIS...
ANOTHER DAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SOME STORMS MAY BE HEAVY AT TIMES AND THIS COULD LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH TONIGHT. FOR FRIDAY THE THREAT OF HEAVY RAIN WILL
SHIFT WEST OF THE CONTINENTAL DIVIDE. FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WE WILL SEE A SLIGHT CHANCE FOR
THUNDERSTORMS. TEMPERATURES FOR THE NEXT COUPLE OF DAYS WILL RUN
SEVERAL DEGREES BELOW NORMAL...BUT BY THE WEEKEND INTO THE FIRST
PART OF NEXT WEEK WE WILL SEE HIGHS NEAR NORMAL.

&&

.DISCUSSION...
DAY 3 OF OUR SUPER CHARGED MONSOON. UPPER LEVEL HIGH PRESSURE TO
OUR WEST WAS TRYING TO PUSH TOWARD THE WEST AND THAT WAS FORCING A
BAND OF TROPICAL MOISTURE TO MOVE ACROSS CENTRAL NEW MEXICO AND FAR
WEST TEXAS. THIS MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. MUCH OF THE AREA HAS ALREADY
RECEIVED LOTS OF RAIN SO ANY FURTHER RAIN WILL VERY QUICKLY LEAD
TO RUNOFF. THERE IS A CONTINUED THREAT OF FLASH FLOODING SO A
FLASH FLOOD WATCH CONTINUES FOR THE AREA THROUGH TONIGHT. THE
MOISTURE PLUME WILL SLOWLY CONTINUE TO THE WEST SO THE THREAT OF
HEAVY RAIN WILL SHIFT WEST OF THE CONTINENTAL DIVIDE ON FRIDAY.
FOR THE WEEKEND WE WILL SEE DRIER AIR WORK ITS WAY INTO THE
AREA...BUT THERE WILL STILL BE PLENTY OF MOISTURE TO HELP FUEL
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. FOR THE FIRST PART
OF NEXT WEEK IT LOOKS LIKE THINGS WILL CONTINUE TO SLOWLY DRY OUT.
I HAVE LEFT A SLIGHT CHANCE OF RAIN IN THE FORECAST BUT NOW BOTH
THE GFS AND ECMWF ARE INDICATING THAT THE WESTERLY WINDS WILL BEGIN
TO MOVE IN ALOFT WHICH MAY SPELL THE END FOR THIS YEARS MONSOON
SEASON.

TEMPERATURES AGAIN TODAY WILL REMAIN AT LEAST FIVE TO EIGHT
DEGREES BELOW NORMAL. ON FRIDAY WE WILL STILL SEE OUR HIGHS A
LITTLE BELOW NORMAL. THEN FOR THE WEEKEND WE WILL SEE HIGHS BACK TO
SEASONAL NORMALS AND FINALLY FOR THE FIRST PART OF NEXT WEEK WE
MAY SEE HIGHS CREEP A LITTLE ABOVE NORMAL.

&&

.AVIATION...12/12Z-13/12Z
MORE OF THE SAME TODAY AS YESTERDAY AND THE DAY BEFORE. WE WILL
SEE SCATTERED TO NUMEROUS SHOWERS OFF AND ON DURING THE DAY. WE
WILL SEE GENERALLY VFR CEILINGS AND VISIBILITIES...BUT NEAR
SHOWERS AND THUNDERSTORMS WE WILL SEE MVFR CONDITIONS AND EVEN
OCCASIONAL IFR CONDITIONS. MOUNTAIN TOPS WILL AGAIN BE OBSCURED.
THE GENERAL STORM MOVEMENT TODAY WILL BE TOWARD THE NORTH.

&&

.FIRE WEATHER...
MORE RAIN AND FLOODING LIKELY TODAY. ABUNDANT TROPICAL MOISTURE
WAS CONTINUING TO STREAM ACROSS THE AREA. THIS MOISTURE WILL HELP
FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE HEAVY
RAIN WILL FALL ON SATURATED GROUND WHICH COULD LEAD TO FLOODING
ESPECIALLY IN FLOOD PRONE AREAS LIKE THE SILVER FIRE BURN SCAR.
THE THREAT OF HEAVY RAIN WILL SHIFT WEST OF THE CONTINENTAL DIVIDE
ON FRIDAY. FOR THE WEEKEND WE WILL CONTINUE TO DRY OUT...BUT THE
THREAT OF RAIN SHOWERS...MAINLY IN THE MOUNTAINS WILL CONTINUE. WE
WILL SEE A CONTINUED CHANCE FOR RAIN DURING THE FIRST PART OF NEXT
WEEK. NEEDLESS TO SAY THERE SHOULD NOT BE MANY FIRE WEATHER
PROBLEMS. MIN RH'S WILL CONTINUE VERY HIGH AND WINDS WILL BE
GENERALLY LIGHT...EXCEPT OF COURSE IN AND NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79  67  85  68  87 /  70  50  30  30  10
SIERRA BLANCA           82  62  86  63  88 /  40  30  20  20  10
LAS CRUCES              77  63  82  64  85 /  70  60  30  30  20
ALAMOGORDO              78  65  85  66  88 /  70  60  30  30  20
CLOUDCROFT              63  48  64  49  68 /  80  70  50  40  30
TRUTH OR CONSEQUENCES   75  61  80  62  84 /  70  80  40  40  20
SILVER CITY             72  60  78  61  75 /  80  80  50  40  20
DEMING                  75  62  81  63  85 /  70  60  40  40  20
LORDSBURG               80  63  85  64  86 /  70  60  40  40  20
WEST EL PASO METRO      80  68  85  69  87 /  70  60  30  30  20
DELL CITY               80  61  89  62  87 /  40  30  20  20  10
FORT HANCOCK            86  65  91  66  90 /  40  30  20  20  10
LOMA LINDA              77  63  83  64  82 /  60  40  30  30  10
FABENS                  83  67  90  68  87 /  60  40  30  30  10
SANTA TERESA            79  65  84  66  86 /  70  60  30  30  20
WHITE SANDS HQ          79  64  86  65  85 /  70  50  30  30  20
JORNADA RANGE           78  62  86  63  85 /  70  60  30  30  20
HATCH                   75  62  83  63  82 /  70  70  40  40  20
COLUMBUS                81  65  87  66  85 /  70  60  30  30  20
OROGRANDE               80  66  89  67  87 /  70  40  30  30  10
MAYHILL                 67  53  72  54  73 /  80  70  50  40  30
MESCALERO               70  53  74  54  76 /  80  70  50  40  30
TIMBERON                71  51  74  52  75 /  70  70  40  40  20
WINSTON                 69  53  74  54  74 /  80  80  60  30  30
HILLSBORO               72  59  80  60  79 /  80  80  50  40  20
SPACEPORT               77  61  84  62  84 /  70  70  40  40  20
LAKE ROBERTS            71  57  77  58  77 /  80  80  60  40  30
HURLEY                  72  59  79  60  78 /  80  80  40  40  20
CLIFF                   77  58  85  59  83 /  80  80  50  40  20
MULE CREEK              75  52  83  53  82 /  50  70  50  40  30
FAYWOOD                 73  60  79  61  79 /  80  80  40  40  20
ANIMAS                  79  63  85  64  86 /  50  60  40  30  20
HACHITA                 79  61  86  62  84 /  60  60  40  40  20
ANTELOPE WELLS          78  59  83  60  84 /  60  60  40  30  20
CLOVERDALE              74  59  80  60  81 /  50  50  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ407>416.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ417.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>406.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418-419.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ420>424.

&&

BRICE
Hazardous weather outlook, Sep 11, 10:40 AM MST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT WED SEP 11 2013

NMZ407>417-TXZ418>424-121745-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1140 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE REMAINS OVER THE AREA WITH NUMEROUS RAIN SHOWERS
AND SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. PERIODS OF
MODERATE TO HEAVY RAINFALL ARE LIKELY. PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS MAY SEE SIGNIFICANT ADDITIONAL
RAINFALL TOTALS. THERE IS A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...STREAMS AND LOW WATER CROSSINGS. IN URBAN
AREAS...STREET FLOODING AND PONDING OF WATER IN POORLY DRAINED LOW
LYING AREAS IS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON THURSDAY
WITH PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED TO CONTINUE.
THERE WILL CONTINUE TO BE A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL AS URBAN FLOODING OF
STREETS AND ROADWAYS. A FLASH FLOOD WATCH WILL BE IN EFFECT
THROUGH THURSDAY NIGHT. MOISTURE LEVELS WILL BEGIN TO DROP ON
FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ401>406-121745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-
1140 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRIER AIR MASS HAS MOVED INTO THE AREA TODAY...WHICH HAS
DIMINISHED CHANCES OF RAIN FOR TODAY AND AND TONIGHT. RESIDUAL
MOISTURE OVER THE AREA WILL STILL BE SUFFICIENT FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
HOWEVER...RAIN AMOUNTS SHOULD BE LOWER AND MORE SPOTTY IN
COVERAGE. THE GILA RIVER IS STILL RUNNING HIGH BUT IS EXPECTED TO
REMAIN BELOW FLOOD STAGE. MOISTURE WILL BEGIN TO MOVE BACK OVER
THE AREA TOMORROW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON THURSDAY
WITH PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED TO CONTINUE.
THERE WILL CONTINUE TO BE A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL AS URBAN FLOODING OF
STREETS AND ROADWAYS. A FLASH FLOOD WATCH WILL BE IN EFFECT
THROUGH THURSDAY NIGHT. MOISTURE LEVELS WILL BEGIN TO DROP ON
FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Sep 12, 3:41 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
441 AM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HEAVY RAIN       1 SE MESILLA            32.26N 106.80W
09/12/2013  M1.20 INCH       DONA ANA           NM   TRAINED SPOTTER

            SPOTTER CALLED AND REPORTED THAT 1.20 INCHES OF RAIN
            HAD FALLEN IN THE LAST HOUR.

&&

EVENT NUMBER EPZ1300606

BRICE
Local storm report, Sep 12, 5:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
630 AM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     HEAVY RAIN       TRUTH OR CONSEQUENCES   33.14N 107.25W
09/12/2013  M1.02 INCH       SIERRA             NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1300607

RM

The radar

The El Paso radar (KEPZ), 71 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Hudspeth

When
September 12, 6:00 AM MST to 9:00 AM MST
Where
Hudspeth County, 19.19 mi N of Fiedra to 19.22 mi NNW of Fiedra
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.644, -106.002

A trained spotter reported massive flooding across rural Hudspeth County. Area roadways had water at jeep hood level. Rainfall amounts of between 2 to 4 inches were reported from CoCoRaHS observers.

Flash Flood, El Paso

When
September 12, 6:12 AM MST to 12:00 PM MST
Where
El Paso County, 10.97 mi E of (Elp)el Paso Intl Ar to 2.75 mi NE of Tornillo
Cause
Heavy Rain
Property damage
$1.6 million
Reported by
Emergency Manager
Coordinates
31.781, -106.195

Almost 4 inches of rain fell in the Horizon City, Tornillo and Socorro areas overnight and into the morning of September 12th. Water levels in Tornillo were up to the hoods of some cars. Homes and neighborhoods in Socorro flooded with at least 15 families needing to be evacuated. In San Elizario TX serious flooding damaged the historic Old County Jail and La Portales Museum along with some homes.

Flash Flood, El Paso

When
September 12, 7:32 AM MST to 12:00 PM MST
Where
El Paso County, 1 mi SSE of El Paso to 1.99 mi SE of La Tuna
Cause
Heavy Rain
Property damage
$2.4 million
Reported by
NWS Employee
Coordinates
31.766, -106.425

Street flooding was reported on the west side of Trans-Mountain Road with debris. Autos were having a difficult time driving through with a rock slide blocking westbound portions of the road at the mountain top. Several homes and streets in the Vinton and Westway area were flooded with several inches of water. There were reports of cars overturned in arroyos near Executive Drive. Rainfall amounts of over 3 inches were reported on the west side of El Paso through the morning into the early afternoon. An electrical explosion and building fire in Downtown El Paso were also blamed on the heavy rain. Interstate 10 near the Piedras exit had to be closed due to water crossing the interstate.

Flash Flood, El Paso

When
September 12, 11:30 AM MST to 2:30 PM MST
Where
El Paso County, 6.19 mi E of La Tuna to 0.5 mi WNW of Tobin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.979, -106.464

Significant flooding issues were reported across Far Northeast El Paso. Total rainfall amounts were between 3 to 4.5 inches in 6 to 8 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476954, 477051, 476953, 476955.